Nebraska, 2022

High Wind in Nebraska, June 13, 2022

June 13, 2022 · NWS CYS · 2 events in 2 counties and zones

Strong winds around 60 MPH swept across the southern Nebraska Panhandle during the evening of the 13th behind a passing cold front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds around 60 MPH swept across the southern Nebraska Panhandle during the evening of the 13th behind a passing cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 13, 7:20 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 13, 7:20 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
820 PM MDT Mon Jun 13 2022

.UPDATE...
Issued at 818 PM MDT Mon Jun 13 2022

Cancelled Severe Thunderstorm Watch #360 for Niobrara County.
Severe thunderstorms that erupted ahead of a cold front have
moved into western SD after producing several reports of hail
ranging in size from quarters to tennis balls. Cold front passed
through Cheyenne shortly after 7 PM this evening, dropping the
temperature about 20 degrees and shifting winds to the northwest
with gusts around 40 mph. Front will continue to move through the
western NE Panhandle this evening. Scattered post-frontal showers
and isolated thunderstorms will remain over northern and western
parts of the CWA tonight. Updates sent.

&&

.SHORT TERM...(Tonight - Tuesday Night)
Issued at 228 PM MDT Mon Jun 13 2022

A large area of near-surface smoke spread across southeast Wyoming
earlier today, mainly associated with active wildfires in progress
near Flagstaff, Arizona. An Air Quality Alert is in effect through
9 PM MDT this evening at the request of of Wyoming DEQ. Otherwise,
another very hot and dry afternoon for much of the area w/ several
locations currently seeing temperatures in the lower to middle 90s
with single-digit RH values. As such, do not anticipate any chance
for severe thunderstorms today. Fortunately, relief is in sight w/
a strong cold front pushing eastward into our western zones. Temps
have fallen into the lower 70s at Rawlins and the upper 40s deeper
into the cold air at Rock Springs! Do expect some rain and perhaps
mountain show showers w/ the frontal passage, but do not expect to
see any significant direct impacts from this activity. Winds could
be a bit of an issue for some areas immediately around the time of
frontal passage. Wind gusts 35-45 MPH with localized gusts near 55
MPH have already been common today, but it would not be entirely a
surprise to see quick shot of 60-65 MPH gusts later tonight as the
front passes. Winds should decrease slightly behind the front, but
will be poised to rapidly increase again late tonight through Tues
morning.

850 & 700 mb CAG-CPR gradients climb to 60-70 meters by 12z, along
with strong subsidence on the back side of the vigorous mid/upper-
level short wave. Meanwhile, 3 to 5 mb pressure gradients will set
up along the Laramie Range, favoring the Bordeaux gap as well. In-
house probabilistic guidance displays a strong signal for possible
wind gusts 60+ MPH at both Arlington and Bordeaux after 09z. These
models are responding quite strongly to the seasonably strong low-
level gradients and intense downward omega early in the day, prior
to the impressive mixing later in the day. Have upgraded inherited
High Wind Watches to a High Wind Warning for ARL and BRX, starting
at 06z to allow more of a buffer since these areas have gusted 50+
MPH for much of the day already. After sunrise, winds are expected
to spread outside of the wind corridors as lapse rates steepen and
subsidence intensifies. NAEFS output shows anticipated 700 mb wind
speeds in the 99th percentile of climatology, which suggests gusts
could be much stronger than models indicate. 700 to 800 mb flow at
or above 50 knots will be present over much of the area along/west
of I-25 w/ unidirectional flow through the column. Output from MAV
and MET MOS guidance suggests 28-32 knot surface winds for several
sites across southeast Wyoming w/ 30+ knots being a typically good
indicator for 58+ MPH gust potential. Based on the synoptic set-up
being rather anomalous, it is possible that a few gusts could very
well exceed 60 MPH although it is far from a guarantee. Also would
like to note that GFS-based logistic regression model output shows
50+ knot gust probabilities exceeding local thresholds at KCYS, so
confidence is high that winds will be (at a minimum) elevated thru
the late morning and early afternoon. As such, have gone ahead and
issued a High Wind Watch for most zones along and west of the I-25
corridor, excluding Saratoga and southwestern Carbon County.

.LONG TERM...(Wednesday - Monday)
Issued at 228 PM MDT Mon Jun 13 2022

KEY MESSAGES:

1) Little to no changes made since the previous forecast.

2) Mostly hot and dry with the warmest temperatures Friday and
Saturday. Forecast high temperatures near or above current records.

3) Next chance of showers and thunderstorms over the weekend.

DISCUSSION: With a high pressure system dominating the long term
period, it will primarily be hot and dry. Wednesday looks like a
relatively windy day with the NBM v4.1 showing widespread 80-90
percent probability of max wind gusts greater than 34 knots across
southeast Wyoming and the central to northern Nebraska panhandle.
Temperatures will increase daily with Friday and Saturday being the
warmest days. Temperatures are currently forecast to be very near
record high temperatures.

Friday:
   City        Forecast High Temp        Record High Temp
   Cheyenne        93 deg F               95 deg F (2021)
   Scottsbluff     101 deg F              102 deg F (1937)

Saturday:
   City        Forecast High Temp        Record High Temp
   Cheyenne        91 deg F               95 deg F (1936)
   Scottsbluff     101 deg F              104 deg F (1936)

Some models are showing a brief shortwave pushing through the CWA
potentially producing a few showers and thunderstorms Friday.
However, the ridge positioned over the area is as strong as models
are currently showing it, the shortwave may not be able to break it
down enough to cause any impacts.

This weekend looks to be the next best shot at precipitation as
models are showing a surge of monsoonal moisture creeping into
southeast Wyoming, paired with a strong closed low pressure system
moving into the area. Stay tuned as we get closer to the weekend!

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 521 PM MDT Mon Jun 13 2022

Wyoming TAFS...VFR. Wind gusts to 48 knots at Rawlins, to 45 knots
at Laramie, and to 32 knots at Cheyenne until 07Z, then to
45 knots after 13Z Tuesday.

Nebraska TAFS...VFR. Wind gusts to 35 knots.

&&

.FIRE WEATHER...
Issued at 415 AM MDT Mon Jun 13 2022

Widespread near critical to critical fire weather conditions are
expected today, although fuels are listed as not ready so no fire
weather headlines will be issued. Another round of near record to
record high temperatures is expected this afternoon. Drier air
working in this morning will result in very low RH across most of
the area. Expect minimum humidity values around 8 to 15% for much
of the area. Southwesterly winds will increase late this morning
through the afternoon. Gusts to 60 MPH are possible in the Snowy
and Sierra Madre mountains, with 50 MPH possible in the lower
elevations of Carbon and Albany counties. East of the Laramie
range, maximum wind gusts of 30 to 40 MPH are likely. Briefly
stronger winds could occur immediately along and behind a strong
cold front passing through the area this evening. Some
precipitation is likely in Carbon county with the frontal passage,
as well as possibly Converse and Niobrara counties.

Much cooler temperatures are likely on Tuesday, but the environment
will remain dry and windy. Typical wind prone areas could see gusts
to 60 MPH, with maximum gusts between 40 and 50 MPH possible
elsewhere. Dewpoints drop slightly, so RH will bottom out around 12
to 18% despite cooler temperatures. A warming trend will resume for
the latter part of the week, with much above normal temps returning
by late week. Precipitation chances will be slim, but possibly
increasing this weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Tuesday morning through Tuesday afternoon
     for WYZ101-104-105-107-109-115>118.

     High Wind Warning from midnight tonight to 6 PM MDT Tuesday for
     WYZ106-110.

NE...None.
&&

UPDATE...MAJ
SHORT TERM...CLH
LONG TERM...LK
AVIATION...RUBIN
FIRE WEATHER...MN
Hazardous weather outlook, Jun 13, 3:22 AM MST, 17 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
422 AM MDT Mon Jun 13 2022

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
141030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
422 AM MDT Mon Jun 13 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Near record high temperatures are expected today. A few isolated
strong storms are possible in Converse and Niobrara counties this
afternoon and evening. A strong cold front will push through late
this afternoon and evening, possibly bringing gusty winds
immediately behind.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Windy conditions likely on Tuesday with much cooler temperatures.
A gradual warming trend resumes after with limited precipitation
chances.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>106-109>117-141030-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
422 AM MDT Mon Jun 13 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong, gusty winds up to 55 MPH are possible through the
afternoon. Scattered showers and thunderstorms will push in behind
a cold front this afternoon and evening. Some light snow is
possible for the highest peaks.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong winds with gusts to 60 MPH are possible in the wind prone
areas on Tuesday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 13, 5:40 PM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
640 PM MDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             13 N LUSK               42.95N 104.45W
06/13/2022  E2.00 INCH       NIOBRARA           WY   PUBLIC

            HAILSTONES 1.5 TO 2 INCHES IN DIAMETER.

&&

RUBIN
Special weather statement, Jun 13, 6:01 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
701 PM MDT Mon Jun 13 2022

NEZ095-WYZ102-108-140145-
North Sioux NE-Goshen County WY-Niobrara County WY-
701 PM MDT Mon Jun 13 2022

...A strong thunderstorm will impact portions of west central Sioux,
southeastern Niobrara and north central Goshen Counties through 745
PM MDT...

At 700 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rawhide Buttes, or 9 miles south of Lusk, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Sioux,
southeastern Niobrara and north central Goshen Counties, including
the following locations... Van Tassell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Wyoming.

&&

LAT...LON 4254 10446 4266 10454 4296 10405 4263 10393
TIME...MOT...LOC 0100Z 237DEG 28KT 4263 10443

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Rubin
Local storm report, Jun 13, 6:15 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
715 PM MDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     NON-TSTM WND GST 2 E TORRINGTON          42.07N 104.15W
06/13/2022  M58 MPH          GOSHEN             WY   ASOS

            ASOS STATION KTOR TORRINGTON AIRPORT - TOR.

&&
Local storm report, Jun 13, 6:29 PM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
729 PM MDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             12 S LUSK               42.59N 104.45W
06/13/2022  E1.75 INCH       GOSHEN             WY   TRAINED SPOTTER

            HAILSTONES RANGED IN SIZE FROM MARBLES TO GOLF BALLS.

&&

MIKE.JAMSKI
Local storm report, Jun 13, 6:43 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
743 PM MDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             10 N VAN TASSELL        42.81N 104.09W
06/13/2022  E1.00 INCH       NIOBRARA           WY   TRAINED SPOTTER

&&

RUBIN
Local storm report, Jun 13, 7:04 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
804 PM MDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             1 NNE KEELINE           42.76N 104.74W
06/13/2022  M1.75 INCH       NIOBRARA           WY   TRAINED SPOTTER

0600 PM     HAIL             MANVILLE                42.78N 104.62W
06/13/2022  E2.50 INCH       NIOBRARA           WY   TRAINED SPOTTER

            MOSTLY QUARTER SIZE HAILSTONES, WITH A FEW
            HAILSTONES FROM 2 TO 2.5 INCHES IN DIAMETER.

0635 PM     HAIL             13 N LUSK               42.95N 104.45W
06/13/2022  E2.00 INCH       NIOBRARA           WY   PUBLIC

            HAILSTONES 1.5 TO 2 INCHES IN DIAMETER.

0742 PM     HAIL             10 N VAN TASSELL        42.81N 104.09W
06/13/2022  E1.00 INCH       NIOBRARA           WY   TRAINED SPOTTER

0709 PM     NON-TSTM WND GST 2 E TORRINGTON          42.07N 104.15W
06/13/2022  M58 MPH          GOSHEN             WY   ASOS

            ASOS STATION KTOR TORRINGTON AIRPORT - TOR.

0717 PM     HAIL             12 S LUSK               42.59N 104.45W
06/13/2022  E1.75 INCH       GOSHEN             WY   TRAINED SPOTTER

            HAILSTONES RANGED IN SIZE FROM MARBLES TO
            GOLF BALLS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cheyenne

When
June 13, 8:29 PM MST to 11:10 PM MST
Where
Cheyenne forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

CWOP mesonet station FW8225 Sidney measured maximum wind gust 6 miles west of Lorenzo. Sidney Airport ASOS station (KSNY) also reported high winds with gust to 60 MPH.

High Wind, Scotts Bluff

When
June 13, 8:34 PM MST to 10:34 PM MST
Where
Scotts Bluff forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

RAWS mesonet station Scotts Bluff (SBFN1) measured maximum wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035735, 1035734.